logo

Could Your Meds Be Causing Diarrhea?

Most diarrhea tends to be resolved within 24 to 48 hours if it’s caused by viral gastroenteritis (a stomach bug) or food-borne illness. If your diarrhea is hanging on and doesn’t stop, you might need to take a look at your medications. Here are some well-known offenders commonly linked with drug-induced diarrhea.

 

Antibiotics are a big one. They are associated with 25% of the cases of medication-induced diarrhea. Though all antibiotics can cause diarrhea, it is more common with amoxicillin cephalosporins and clindamycin (Cleocin).

 
  • Metformin (Glucophage) is used to treat diabetes. It has several actions within the gut that may lead to diarrhea—which should resolve a few days after taking it. Pro tip: the extended-release metformin (metformin ER, Glucophage XR) has fewer gastrointestinal effects than the regular release.
  • Antidepressants: Diarrhea is a common side effect with certain kinds of antidepressants. The incidence of diarrhea is highest for sertraline (Zoloft) at 14%, followed by paroxetine (Paxil) at 8%. For other SSRI antidepressants like fluoxetine (Prozac), diarrhea occurs in 7% of folks taking it.
  • Beta-blockers are medications that end in -ol used for the treatment of heart disease and high blood pressure. Typical examples include – metoprolol, atenolol, and carvedilol, where diarrhea is a known side effect within the first week of usage. Diarrhea is seen in up to 12% of folks taking carvedilol.
  • ACE inhibitors and angiotensin receptor blockers (ARBS) are used to treat high blood pressure and heart failure, and all have diarrhea as a reported side effect. The ARB olmesartan (Benicar, Azor) is the biggest offender in this class of drugs, and diarrhea can be severe and long-lasting while you’re taking it. Others include ACE inhibitors lisinopril, benazepril, and enalapril, and ARB’s losartan, irbesartan, and valsartan.
  • Stomach meds. H2 “acid” blockers like cimetidine (Tagamet) and ranitidine (Zantac), along with the proton pump inhibitors (PPIs) like omeprazole (Prilosec), pantoprazole (Protonix), and esomeprazole (Nexium) may cause diarrhea because they inhibit gastric acid secretion in the gut (they decrease the amount of stomach acid).
  • Digoxin is a medication used to control heart rate for people with atrial fibrillation. Digoxin inhibits ATPase, which affects the energy for the pump that regulates water and electrolyte transport, which may lead to diarrhea in folks taking it.
  • Colchicine for gout is a common cause of diarrhea and abdominal pain, shortly after taking it. The cause of diarrhea here is similar to digoxin, where ATPase, the same enzyme inhibited by colchicine, affects electrolyte and water balance in the gut.
  • Lithium. Diarrhea from Lithium usually occurs in the first six months of treatment and is seen in up to 10% of lithium-treated folks. Higher blood lithium levels (greater than 0.8 mEq/l) are associated with higher rates of diarrhea. Pro tip here is that rates of diarrhea are higher with sustained-release Lithium (lithium ER or Lithobid) than regular Lithium.
  • Levothyroxine (Synthroid) is a synthetic thyroid hormone used for the treatment of hypothyroidism. Some studies suggest levothyroxine and Synthroid may disrupt the gut flora, causing small bowel bacterial overgrowth and potentially diarrhea. The tricky thing here is to make sure you are not over-replaced (hyperthyroid) with too high of a dose leading to diarrhea.
  • Gemfibrozil (Lopid) and fenofibrate (Tricor) are used to lower triglycerides and raise HDL (the “good” cholesterol) and may lead to diarrhea by causing an increased breakdown of fats.
  • Magnesium-containing antacids like Mylanta, Maalox, and Gaviscon tend to cause diarrhea. Magnesium is an “osmotic” agent, so it tends to suck water into the gut, which may result in diarrhea.
  • Vitamins like Vit C and Magnesium both pull water into the gut (they are osmotic agents), which may result in diarrhea.
  • NSAIDs like ibuprofen (Advil, Motrin) and naproxen (Aleve) may cause both constipation and diarrhea.
 

The diagnosis of medication-induced diarrhea often relies on the absence of other apparent causes or the rapid disappearance of diarrhea after stopping the suspected drug. It’s worth looking at.

2 thoughts on “Could Your Meds Be Causing Diarrhea?”

Leave a Reply

Your email address will not be published. Required fields are marked *